Herbal Diet Supplements May Cause Colitis
Case study points to ephedra as possible culprit
WEDNESDAY, Oct. 4, 2001 (HealthDayNews) -- A steady diet of weight-loss herbal supplements that contain ephedra could give you a nasty case of colitis, a case study suggests.
A military doctor at Andrews Air Force Base in Maryland says extended use of two herbal supplements containing ephedra probably caused bloody diarrhea in a 26-year-old woman. The woman had developed ischemic colitis, a vascular disease usually found in the elderly in which not enough blood flows to the walls of the colon. The doctor deduced that ephedra's ability to tighten blood vessels was probably to blame. After the woman stopped taking the supplements, the condition disappeared, the doctor says.
"There's too many people out there who think [if] it's herbal, it's safe. That's not always so," says case-study author Dr. Courtney Ryan. "Some people are more sensitive to them [herbal diet supplements]. Start with a half-dose first, I tell patients. I always try to encourage the classic diet and exercise. I'm not a big fan of taking a pill and thinking it will take care of everything."
The findings will be presented Saturday at the annual meeting of the American Academy of Family Physicians in Atlanta.
Ephedra, also marketed as Ma Huang, is a common herbal supplement in China. In the United States, it's used as a weight-loss aid or an energy boost for athletes. The herb stimulates the central nervous system, much like adrenaline and caffeine.
The woman in the case study came to the doctor complaining of bloody diarrhea for 10 hours. The woman's medical history included two Cæsarean sections, a tubal ligation and irritable bowel syndrome for two to three years without bleeding. Doctors ran several tests on her, and took a stool sample. She was not taking any prescription medicines, but she had been using two different herbal diet products for almost three months. Both supplements contained Ma Huang and other ingredients similar to caffeine. Both ephedra and caffeine are mild stimulants that constrict blood vessels, and they probably caused the temporary case of colitis, Ryan says.
"We reversed it in her case. Healthy people recover if you remove the causative agent," Ryan says.
Although ephedra and its active ingredient, ephedrine, have been linked to an increased risk for heart attack, stroke or seizure because it causes spikes in blood pressure, "this particular reaction is new," Ryan says.
However, a cardiac pathologist who consults for the herbal industry says the science behind this case study may not be sound.
"It sounds anecdotal and sort of silly," says Dr. Steven Karch, an assistant medical examiner in San Francisco and author of the book Pathology of Drug Abuse. He says the tests the woman underwent did not measure the levels of ephedra or its active ingredient in her blood. And if the woman had been taking the supplements for some time, "one wonders why it didn't show up sooner. Ischemic colitis has never been reported as a consequence of ephedra use. I'd like to know what conceivable evidence she has to make the leap. This is a stretch, and there's no scientific proof for it."
"I'm perfectly willing to concede that ephedra in large doses is toxic," Karch says, but "I think it's a very bad policy to do science by study of anecdote."
However, the case study joins a growing list of reports that point to the potential danger of diet supplements containing ephedra or ephedrine.
Public Citizen, a leading watchdog group, has called for a government ban on the sale and production of ephedrine-containing supplements. And the National Football League just banned use of the supplement among its athletes.
But the drug should be regulated, not banned, counters the Ephedra Education Council, an industry group. Plenty of studies have shown the supplement to work as a weight-loss aid when used properly, the council says. About 3 billion servings of ephedra products are consumed each year in the United States, it says.
What To Do
For the other side of the issue, read this from the Ephedra Education Council.